Regimen Switch including Foscarnet
Jun 21, 2004
My T cells are between 5 and 10, viral load around 20,000. I am recovering from two surgeries for Aspergilus Fungus in my left sinus, also being treated for CMV, last week had to have eye surgery when my docs noticed my right eye(CMV) retina was beginning to attach. I have been on the following regimen for a while: Norvir, Tipranavir, Epivir, Viread, Bactrim DS, Valcyte, Lexiva, Vfend. I have developed resistance to many HIV drugs. Now switching to T-20, Foscarnet IV for HIV not CMV, Kaletra, Combivir, continuing Epivir, Norvir and Tipranavir, also take vitamins(2,00 m of C) and herb supplements and acidophilus caspsules. The goal is to give my T-cells a bump up ASAP the adjust the regimen later and hopefully get in one of the upcoming trials for new drugs that look promising for people like me. What to you think of this new regimen? Side effects concerns? Any hope for new drugs coming up (time frame)?
Thanks for any comments/suggestions
Response from Dr. Conway
Right now, you are on a combination of double boosted PIs (Kaletra/Tipranavir) along with two NRTIs (in combivir), taking this with T-20 and Foscarnet. The Foscarnet is quite toxic to the kidneys and must be taken intravenously. It will be very important to do blood tests regularly to monitor the function of your kidneys, and also watch your blood counts (hemoglobin, white blood cell count and platelets) as well as your liver function. Otherwise, the non-specific side effects that may occur (nausea, diarrhea) can be managed with appropriate drugs fro symptomatic relief. To my mind, it will be important to give you a chance to take all of these medications at full dose for a month or two to see if they will work.
An interesting point in your regimen is that the Foscarnet can actuallly reverse the resistance of your virus to zidovudine. We don't use if much for that purpose because it is IV and has its own toxicities, but it may be just the thing for you, as long as you and your doctor are careful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.